Are the patch hormones the same as the pill hormones?

combined-pill
contraceptive-patch
hormones

#1

Are the hormones the patch has the same as the combined pill?


#2

Basically…you just change them every week. it’s definitely an option i would consider


#3

Yes they both have the same hormones in them. As I’ve just changed contraceptives yesterday from the implant to the patch and was told its the same as the pill. But I’m not too sure how long the patch takes to work as I had my implant removed yesterday and was told to start the patches today.


#4

Hi @Caroline_Loose

If your implant had not run out (i.e. it was less than 3 years since it was fitted) and you started the patch the same or next day after it was removed then it will be effective from the day that you started it.

This is because both methods work by stopping ovulation. By the time the implant’s effect on ovulation has worn off the effect of the patch will have started.

If you have a gap between the implant being taken out and starting the patch then you will need to wait 7 days until the patch is effective.

Hope this new method suits you.

If you are happy to do so then please consider posting your contraceptive journey here.

https://discuss.sh24.org.uk/c/contraceptive-journeys

Paula


#5

Thanks for the advice. Could it be possible to ovulate whilst I was on the implant? As for the last few days I have been getting signs of ovulation.


#6

Hello @Caroline_Loose

The active ingredient in the implant is etonorgestrel.

A clinical trial showed that blood levels of etonorgestrel over 90 pg/ml will inhibit ovulation in 97%
of women.

Serum levels of above 90 pg/ml have been demonstrated within 8 hours of implant insertion.

Serum concentrations decrease with time from a maximum of between 472 and 1270 pg/ml (1–13
days after insertion) to an average concentration of around 200 pg/ml at the end of the first year
of use.

So, it should stay above 90 and therefore inhibit ovulation.

Does that make sense and answer your question?

If not, do come back to me for clarification.

Many thanks

Paula


#7

But of course there are the 3% in which it does not inhibit ovulation. Those people rely on its effect in thickening cervical mucus and thinning the lining of the womb.

Many thanks

Paula


#8

Thanks for the reply.


#9

I was told that when I had the implant removed to start the patch the day after and use a non hormonal contraceptive for the next 7 days. As I have started half way through my cycle. But I have been reading different articles on the Internet and most of them say the same thing that you can get pregnant as soon as the implant is removed.


#10

Hello @Caroline_Loose

I agree it is confusing.

Here is a screenshot from the guidance document from the UK Faculty of Sexual and Reproductive Health Care.
You can see the full document here in case you are interested - although it is rather long. The table comes from page 15. CHC stands for Combined Hormonal Contraception (which includes the patch). Having said that, if you are concerned that you may have been one of the 3% who ovulated on the implant then you can always use barrier methods for a week. It wouldn’t do any harm.

https://www.fsrh.org/standards-and-guidance/documents/combined-hormonal-contraception/

Hope helpful.

Paula


#11

Thank you that’s great


#12

Hi Dr Paula, since having the implant removed last Friday and starting the patch I have had light spotting and menstrual cramps is that normal and how long does it last for? I’m hoping that my periods will get back to normal now I’m on the patch.


#13

Hello @Caroline_Loose

Irregular bleeding is very common during the first three months of a new hormonal method.

Our normal advice is to check obvious things that could be causing this - pregnancy, infection and make sure you are up to date with your smear.

If all negative then it would be reasonable to give it a bit of time to settle down. Of course if you are unhappy then you may consider stopping the method sooner than 3 months and if you are concerned about the pain then you should always go and see someone.

Many thanks

Paula


#14

Thanks I will see how I get on with it. I was also thinking maybe skipping the patch free week and carry on using it for another month like you can with the pill only if it is OK to do that. As I’ve only been given a three month supply will they give me more patches next time?


#15

Hello @Caroline_Loose

Yes you can miss patch free week. The only thing to be aware of is that this might increase your risk of irregular bleeding.

Yes, they will give you more patches next time - usually 6 months or a year.

Many thanks

Paula


#16

Thankyou for all your advice


#17

No problem at all.

I am really learning about this as a new approach to clinical discussions - so thank you for your questions.

Paula


#18

Hello @Caroline_Loose

Just following this up to make sure things settled down on the patch - I think others on the forum might be interested in your experience as we have not had many questions on the patch yet - I think because it is an under-used method in the UK.

If you feel able to update on your experience that would be brilliant. No worries if not.

Many thanks

Paula